Oklahoma, 2003Hail and Damaging Wind in Oklahoma, May 4, 2003
May 4, 2003 · NWS OUN · 5 events in 4 counties and zones
4 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 4, 2:10 PM CST, 35 minutes earlier.
Area forecast discussion, May 4, 2:10 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
310 PM CDT SUN MAY 4 2003
ISOLATED CONVECTION BEGINNING TO DEVELOP ALONG CONVERGENCE AXIS.
EXPECT ACTIVITY TO BE QUITE STRONG AS IT MOVES QUICKLY EAST. SEE THE
LATEST REGIONAL WEATHER DISCUSSIONS AND HAZARDOUS WEATHER OUTLOOKS
FOR THE MOST CURRENT MESOSCALE ANALYSIS. SOME STRONG WINDS IN FAR NW
ZONES ARE PUSHING ADVISORY CRITERIA...BUT THESE SHOULD BE DECREASING
MARKEDLY AFTER SUNSET SO HAVE FORGONE ANY ADVISORY.
FRONT BASICALLY BECOMES LATE TONIGHT AND MONDAY BUT DEEP MOISTURE
SHOULD HANG UP SOMEWHERE SOUTH OF THE RED RIVER. HAVE KEPT POPS AT
10 OR LESS FOR MONDAY NIGHT BUT MAY NEED TO BE RAISED SOME LATER AS
MOISTURE FLOODS BACK NORTH.
SW FLOW CONTINUES FOR THE NEXT 8 TO 10 DAYS IF MED RANGE MODELS HAVE
A GOOD HANDLE ON THINGS...WHICH THEY HAVE BEEN LATELY. THE PROXIMITY
OF ANY WARM FRONTS AND DRYLINES WILL DETERMINE THE CHC OF CONVECTION
...WOULDNT BE SURPRISED IF WE HAD LOW CHCS OF STORMS ALL THROUGH
THE FORECAST PERIOD. HAVE KEPT POPS IN WHERE MRF INDICATES BEST CHCS
MAINLY IN PERIODS OF GOOD 850MB MOISTURE CONVERGENCE AND ISENTROPIC
LIFT. BEST CHCS ON TUE NIGHT/WED.
OKC 56 84 56 79 / 0 0 10 10
HBR 54 85 54 81 / 0 0 10 10
SPS 58 87 59 83 / 5 0 10 20
GAG 49 82 48 75 / 0 0 0 10
PNC 55 82 51 77 / 0 10 10 10
DUA 62 86 61 83 / 30 10 10 30
FORECAST ID = 13 / SNELSON
.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 4, 10:55 AM CST, 3 hours 50 minutes before
OKZ004>048-050>052-TXZ083>090-051200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN MAY 4 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF SOUTHEAST OKLAHOMA WITH A SLIGHT RISK
ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL OKLAHOMA. THE MAIN
SEVERE WEATHER THREAT WILL BE LARGE HAIL.
LOCATION...
THE MODERATE RISK IS ALONG AND EAST OF A LINE FROM DUSTIN...TO
COALGATE...TO DURANT. THE SLIGHT RISK IS TO THE WEST OF THE MODERATE
RISK AND EAST OF A LINE FROM STILLWATER...TO PAULS VALLEY...TO
RINGLING.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 2 PM
THROUGH THIS EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
THROUGH THIS EVENING.
DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM LOCATED OVER THE CENTRAL ROCKIES
LATE THIS MORNING WILL MOVE EAST ACROSS THE SOUTHERN AND CENTRAL
PLAINS THIS AFTERNOON AND EVENING. AS THIS OCCURS AN AREA OF
SURFACE LOW PRESSURE WILL CONTINUE TO DEEPEN AND MOVE NORTHEAST FROM
SOUTHERN NEBRASKA INTO IOWA THIS EVENING. MEANWHILE...A DRY LINE
LOCATED AT MIDDAY ACROSS CENTRAL KANSAS SOUTHWARD ACROSS NORTH
CENTRAL OKLAHOMA INTO SOUTHWEST OKLAHOMA WILL CONTINUE TO MOVE
QUICKLY EAST THIS AFTERNOON. BY MID AFTERNOON THE DRY LINE IS
EXPECTED TO BE LOCATED FROM PORTIONS OF NORTHEAST OKLAHOMA SOUTHWEST
INTO CENTRAL SECTIONS OF OKLAHOMA...JUST EAST OF INTERSTATE 35.
DEWPOINTS WILL REMAIN NEAR 70 TO THE EAST OF THE DRYLINE AND
INSTABILITY WILL BE HIGH... ESPECIALLY ACROSS THE MODERATE RISK AREA
OF SOUTHEAST OKLAHOMA.
DAYTIME HEATING AND CONVERGENCE ALONG THE DRYLINE IS EXPECTED TO BE
ENOUGH TO OVERCOME A CAP OF WARM AIR ALOFT AND AID IN THUNDERSTORM
DEVELOPMENT ALONG AND AHEAD OF THE DRYLINE THIS AFTERNOON. WITH
HIGH INSTABILITY AND WIND SHEAR...SUPERCELL THUNDERSTORMS AND SEVERE
WEATHER ARE LIKELY WITH ANY THUNDERSTORMS THAT FORM.
THE THREAT OF SEVERE WEATHER WILL MOVE EAST OF CENTRAL OKLAHOMA LATE
THIS AFTERNOON...BUT IS EXPECTED TO LINGER INTO THE EVENING HOURS
ACROSS SOUTHEAST OKLAHOMA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
TO THE WEST OF THE DRYLINE... TEMPERATURES WILL CLIMB INTO THE UPPER
80S AND 90S WITH VERY LOW RELATIVE HUMIDITY READINGS AND STRONG
SOUTHWEST TO WEST WINDS. THESE CONDITIONS WILL CREATE A VERY HIGH
FIRE DANGER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THE CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA ON TUESDAY AND
CONTINUE THROUGH MOST OF THE WEEK.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.
30In the hours before
Special weather statement, May 4, 1:58 PM CST, 47 minutes before
OKZ041-042-046-047-042015-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
258 PM CDT SUN MAY 4 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JOHNSTON...MURRAY
AND PONTOTOC COUNTIES.
JUST BEFORE 300 PM THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER THE
ARBUCKLE MOUNTAINS OF SOUTHERN OKLAHOMA...BETWEEN ROFF AND HEALDTON.
THE STORMS WILL MOVE NORTHEAST AT 30 MPH AND HAVE THE POTENTIAL TO
RAPIDLY BECOME SEVERE.
A TORNADO WATCH WILL SOON BE ISSUED FOR THE AREA.
ANDRA
Special weather statement, May 4, 2:15 PM CST, 30 minutes before
OKZ041-042-047-042030-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT SUN MAY 4 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON...MURRAY AND
PONTOTOC COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED NEAR HICKORY AT 315 PM
CDT...MOVING NORTHEAST AT 40 MPH.
PEOPLE IN JOHNSTON...MURRAY AND PONTOTOC COUNTIES SHOULD MONITOR THIS
STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER
CONDITIONS AS THIS STORM APPROACHES.
Special weather statement, May 4, 2:34 PM CST, 11 minutes before
OKZ031-032-041>043-047-042045-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
334 PM CDT SUN MAY 4 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL...HUGHES...JOHNSTON...
MURRAY...PONTOTOC AND SEMINOLE COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED OVER FITTSTOWN AT 334 PM
CDT...MOVING NORTHEAST AT 40 MPH. OTHER STORMS WERE QUICKLY
DEVELOPING FROM NEAR HOLDENVILLE SOUTH ALONG THE DRY LINE TO
SOUTHWEST OF ADA TO NEAR SULPHUR AND THE ARBUCKLE MOUNTAINS.
PEOPLE IN COAL...HUGHES...JOHNSTON...MURRAY...PONTOTOC AND SEMINOLE
COUNTIES...INCLUDING THE CITY OF ADA...SHOULD MONITOR THIS STORM
CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER
CONDITIONS AS THIS STORM APPROACHES.
Thunderstorm Wind, Murray
- When
- May 4, 2:45 PM CST
- Where
- Murray County, 3 mi E of Sulphur
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.517, -96.917
A sheet metal barn and several small trees were reported destroyed on Highway 7. A power pole was also reported downed a quarter of a mile to the east.
Hail, Hughes
- When
- May 4, 3:25 PM CST
- Where
- Hughes County, Dustin
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.267, -96.033
Hail, Pontotoc
- When
- May 4, 3:25 PM CST
- Where
- Pontotoc County, 3 mi NW of Stonewall
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.683, -96.550
Hail, Pontotoc
- When
- May 4, 3:31 PM CST
- Where
- Pontotoc County, 1 mi W of Fittstown
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.617, -96.650
Hail, Coal
- When
- May 4, 3:32 PM CST
- Where
- Coal County, 8 mi N of Centrahoma
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.733, -96.333
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, May 4 to 5, 200311 deaths · 99 injured · $97 million · F4 · 23 events
- Tornado in Missouri, May 4, 20035 deaths · 33 injured · $28 million · F3 · 1 event
- Tornado in Missouri, May 4, 20034 deaths · 27 injured · $6.0 million · F3 · 1 event
- Tornado in Missouri, May 4, 20033 deaths · 37 injured · $43 million · F3 · 1 event
- Tornado in Kansas, May 4, 20033 deaths · 20 injured · $8.2 million · F4 · 1 event
- Tornadoes and Hail in Kansas, May 4, 20032 deaths · 32 injured · $20 million · F4 · 21 events
- Tornadoes and Flash Flooding in Tennessee, May 4 to 7, 20034 deaths · 8 injured · $2.9 million · F1 · 132 events
- Tornado in Kansas, May 4, 20033 deaths · 19 injured · $3.7 million · F3 · 1 event
- Tornado in Missouri, May 4, 20032 deaths · 15 injured · $21 million · F3 · 1 event
- Tornadoes in Missouri, May 4, 20031 death · 10 injured · $20 million · F4 · 2 events
- Tornadoes and Hail in Missouri, May 4, 200313 injured · $125 million · F4 · 91 events
- Tornado in Missouri, May 4, 20032 deaths · 10 injured · $3.8 million · F3 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360505, 5360506, 5360507, 5360508, 5360509.